After you have had treatment with a botulinum toxin or a dermal filler, have your under eyes become puffy?
Here in this blog, I will help you understand possible causes and how you can get rid of it.
Some reasons why your eyes could be puffy
Swelling from injection fluid/volume
If you have had dermal fillers under your eyes, into your tear troughs, then you could be collecting fluid. Hyaluronic acid attracts 1,000 times its weight in water. Your body needs to balance with the new filler which can take time.
Usually, this will resolve after a couple of weeks. if this does not resolve then you can inject hyalase which will dissolve the filler a little and balance this out.
Lymphedema – fluid under the eyes:
When your muscles move, they pump fluid out of the area. If we relax the muscles under the eyes the muscle pump doesn’t work as effectively. This can use fluid to pool under the eyes. It is usually a temporary problem and resolves after a few weeks as the muscles begin to strengthen again.
When you lay down at night, fluid will move your head. This can be seen by the distention of your neck veins (called Jugulovenous distention). Your eyes will sometimes show more fluid in the mornings because of this. During the day, gravity and your muscles (eyes blinking) tend to pump that fluid out from under your eye area.
With Botox use in people with a lot of lower eyelid and crow’s feet wrinkles, the weakened action of the muscle can contribute to diminished pump action of the muscles.
Diminished muscle tone (paresis):
This is the most likely cause of puffy eyes after any treatments around the eyes with botulinum toxins and is a double-edged sword. The weakness of the muscles diminishes the wrinkles but it also weakens the ability of your eye muscle resting tone to hold back the fat within your bony orbit. This can cause the fat to drop forward and give your eyes puffy look.
Ways to get rid of Puffy eyes and under eye bags
Treatment with Botox® or Dysport®
A moderate amount of paralysis will occur to your orbicularis oris muscle when treated with botulinum toxin. This muscle is circular and sits on top of your bony orbit.
Paralyzing the muscle can cause increased prominence of under eye troughs as usually, the muscle tone helps keep this area tight. If you get some puffiness after botulinum treatment you will just have to wait a couple of week for the effect to soften. Make sure you let your injecting professional know this at your follow up an appointment so your treatment can be adjusted at your next session.
Puffy and Swollen after Botulinum Toxin to Eyes
Not all people can have botulinum under the eye, and this is only a treatment offered to some patients for the particular reason of possible puffiness. If you have lax skin under the eyes this is a classic warning sign for not having any treatment under the eyes. Massage or manipulation should not be overzealous as this may exacerbate the problem.
Is it Hematoma or Botox-induced Puffiness?
Having swelling following a botulinum injection could be from bruising due to a small blood vessel bleed which can also make swelling or it could be due to orbicularis muscle relaxation. If you have a bruise (hematoma) you can use arnica, massage, and ice to help with the swelling. It should go away even if it takes weeks. If it is paralysis from relaxing the muscle these things will not help.
The good thing is that Botox® doesn’t last.
There are many possibilities for the cause, but only one real answer to the problem and that is time. If it is due to Botox®, the good thing is that Botox always goes away. However, it will take at least 6 weeks for the Botox® to wear off. If it occurred immediately after the injections, then it is likely due to swelling or hematoma which will resolve over a few days to a few weeks. If it did not occur for 3 to 7 days after the injections, then it is due to muscle relaxation.